Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS New Orleans, LA

October 11, 2001Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 11, 2001, 7:39 PM CDT for Pearl River County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 11, 2001, 7:39 PM CDT (00:39 UTC)
Expired
Oct 11, 2001, 8:15 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:40 PM CDTThunderstorm WindPoplarville, MSA tree was blown down on Interstate 59 between mile markers 22 and 24.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 6:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS54 KLIX 120041
SVRNEW
MSC109-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
739 PM CDT THU OCT 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 815 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM EXTENDING FROM JUST SOUTH OF POPLARVILLE TO NEAR 
PICAYUNE. MOVEMENT WAS TO THE EAST NORTHEAST AT 25 MPH.

THE COMMUNITIES OF POPLARVILLE...SAVANNAH AND SILVER RUN ARE IN THE 
PATH OF THIS STORM.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3077 8973 3064 8958 3088 8926 3104 8944

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:20 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 11, 2:20 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 PM CDT THU OCT 11 2001

A COUPLE OF ROUNDS OF ACTIVE WEATHER APPEAR TO BE IN THE OFFING FOR
THE FORECAST AREA THROUGH SATURDAY. THE FIRST WILL OCCUR LATE THIS
AFTERNOON AND THIS EVENING AS THE SHORTWAVE OVER TEXAS EJECTS NE
ACROSS THE LOWER MISSISSIPPI VALLEY AND INTO THE LOWER OHIO VALLEY
OVERNIGHT. STRONG TO SEVERE CONVECTION OCCURRING IN ADVANCE OF THIS
FEATURE AND IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE ASSOCIATED
WITH A COUPLED JET PATTERN OVER THE LOWER MISSISSIPPI VALLEY
EXTENDED FROM WEST CENTRAL MISSISSIPPI TO SW LOUISIANA EARLY THIS
AFTERNOON. OTHER UNORGANIZED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING AHEAD OF THIS CONVECTION ACROSS SE LOUISIANA. AT THIS
TIME IT APPEARS THAT THE BEST DYNAMICS AND UPPER JET SUPPORT WILL
REMAIN JUST TO THE NORTH OF THE FORECAST AREA. HOWEVER FAIRLY STEEP
LAPSE RATES RESULTING FROM COOL MID LEVEL TEMPERATURES AND SOME
SURFACE HEATING TODAY...SURFACE TEMPERATURES ARE IN THE LOWER TO MID
80S WITH DEWPOINTS IN THE LOWER TO MID 70S...ALONG WITH SUFFICIENT
LOW LEVEL SHEER...AND INCREASING LOW LEVEL INFLOW MAY IGNITE A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS THE TAIL END
OF THE EJECTING SHORTWAVE BRUSHES THE FORECAST AREA. PLAN TO
INDICATE MOST OF THE CONVECTION OCCURRING PRIOR TO MIDNIGHT WITH A
DIMINISHING TREND THEREAFTER.

WE SHOULD SEE A RELATIVE LULL IN THE ACTION DURING THE DAY TOMORROW
INBETWEEN THE SYSTEM EJECTING OFF TO THE NE TONIGHT AND THE NEXT
UPPER TROUGH THAT WILL BE DIGGING INTO THE PLAINS STATES ON FRIDAY.
HOWEVER...WILL STILL MENTION SCATTERED CONVECTION DURING THE DAY
FRIDAY. THE AVN HAS BEEN THE MOST CONSISTENT WITH THE NEXT SYSTEM
THAT WILL AFFECT THE AREA LATE FRIDAY NIGHT AND SATURDAY AND WILL
THEREFORE LEAN TOWARD ITS SOLUTION. THE AVN DIGS A DEEP UPPER TROUGH
ACROSS THE PLAINS STATES ON FRIDAY WITH A CLOSED LOW DEVELOPING OVER
THE RED RIVER VALLEY OF TEXAS AND OKLAHOMA BY FRIDAY NIGHT BEFORE
EJECTING THE SYSTEM NE ON SATURDAY ACROSS THE LOWER MISSISSIPPI
VALLEY WITH A NEGATIVE TILT.  THE ETA IS MUCH SLOWER AND FARTHER
SOUTH THAN THE AVN WITH THE UPPER LOW STILL CLOSED OFF OVER CENTRAL
TEXAS AT 60 HOURS WHILE THE AVN HAS IT IN NE ARKANSAS AND SE
MISSOURI BY THIS TIME. A STRONG COUPLED JET STRUCTURE IS THEN
FORECAST ONCE AGAIN OVER THE LOWER MISSISSIPPI VALLEY AND WESTERN
GULF COAST REGION LATE FRIDAY NIGHT AND EARLY SATURDAY WITH STRONG
UPPER DIVERGENCE AND UPWARD VERTICAL VELOCITIES PROGD OVER THE
FORECAST AREA SATURDAY MORNING. FORECAST SOUNDINGS FOR THIS TIME
FRAME INDICATE STRONG SHEAR. EXPECT THE COLD FRONTAL BOUNDARY
ASSOCIATED WITH THIS SYSTEM TO MOVE ACROSS THE FORECAST AREA DURING
THE SECOND HALF OF THE DAY SATURDAY.

PLAN TO FOLLOW THE FAIR WEATHER FORECAST OF THE AVN AFTER SATURDAY
AND INTO THE EXTENDED DESPITE THE MRF INDICATING A CHANCE OF SHOWERS
WITH A SECONDARY COLD FRONT SUNDAY NIGHT AND MONDAY.

PRELIMINARY NUMBERS FOLLOW...

MCB 79/68/83/67 8757  BTR 81/70/85/68 8757
MSY 82/72/85/71 7657  GPT 78/71/81/70 7657

.NEW...NONE
LA...NONE.
MS...NONE.

11

In the hours before

Local storm report, Oct 11, 5:31 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
531 PM CDT THU OCT 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    NEAR HOLDEN               LA   TORNADO
10/11/01   LIVINGSTON                     POLICE REPORTED TORNADO
                                          TOUCHDOWN 1 MI SOUTH OF
                                          HIGHWAY 441. TREE TOPS
                                          BROKEN. TIN SHED ROOF
                                          DAMAGED.REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    HOLDEN                    LA   TORNADO
10/11/01   LIVINGSTON                     TORNADO TOUCHDOWN BETWEEN
                                          HOLDEN AND ALBANY.

0450 PM    PHOENIX                   LA   TORNADO
10/11/01   PLAQUEMINES                    TORNADO TOUUCHDOWN IN
                                          PUMPKIN CENTER NEAR
                                          PHOENIX.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Oct 11, 6:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
635 PM CDT THU OCT 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    NEAR HOLDEN               LA   TORNADO
10/11/01   LIVINGSTON                     POLICE REPORTED TORNADO
                                          TOUCHDOWN 1 MI SOUTH OF
                                          HIGHWAY 441. TREE TOPS
                                          BROKEN. TIN SHED ROOF
                                          DAMAGED.REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    HOLDEN                    LA   TORNADO
10/11/01   LIVINGSTON                     TORNADO TOUCHDOWN BETWEEN
                                          HOLDEN AND ALBANY.

0450 PM    PUMPKIN CENTER            LA   TORNADO
10/11/01   TANGIPAHOA                     TORNADO TOUCHDOWN IN TOWN
                                          OF PUMPIN CENTER. REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Oct 11, 7:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
700 PM CDT THU OCT 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    NEAR HOLDEN               LA   TORNADO
10/11/01   LIVINGSTON                     POLICE REPORTED TORNADO
                                          TOUCHDOWN 1 MI SOUTH OF
                                          HIGHWAY 441. TREE TOPS
                                          BROKEN. TIN SHED ROOF
                                          DAMAGED.REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    HOLDEN                    LA   TORNADO
10/11/01   LIVINGSTON                     TORNADO TOUCHDOWN BETWEEN
                                          HOLDEN AND ALBANY.

0450 PM    PUMPKIN CENTER            LA   TORNADO
10/11/01   TANGIPAHOA                     TORNADO TOUCHDOWN IN TOWN
                                          OF PUMPIN CENTER. REPORTED
                                          BY LAW ENFORCEMENT.

0637 PM    POINTE A LA HACHE         LA   TORNADO
10/11/01   PLAQUEMINES                    TORNADO REPORTED BY MOTORIST
                                          ON HIGHWAY 23 NEAR POINT A
                                          HACHE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.